Thursday, November 26, 2015
Skin Care and Diseases
My son is in Florida with his father, he said he burnt the top of his feet. He says they are very red and the colors fluctuates between red and purple. They went to a pharmacy and the pharmacist said "sun poisoning, just continue using the aloe vera". I am concerned, is this serious?
It is difficult to give an accurate response without seeing your son's feet. However, it does not sound like it is "sun poisoning"
There are two reactions that commonly are referred to as "sun poisoning".
The first is called Polymorphous Light Eruption. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength.
Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts.
The second is called Solar Urticaria. It is a rare reaction to sun exposure. This is a true sun allergy. It develops rapidly--moments after exposure, the skin begins to itch, and then becomes red. Wheals or vesicles appear. The actual mechanism that causes this reaction is unknown, however, antihistamines are effective in treating the reactions of some patients.
It sounds like your son has a severe sunburn-the tops of the feet are commonly missed when sunscreen in applied or sunscreen is not reapplied after walking in the surf or sand both of which can wear the protection off. If the pain and redness does not appear to subside within 7 days a doctor should be consulted. Mean while as long as your son doesn't have any other health issues, children's Motrin may relieve some of the discomfort.
Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University